Kansas, 2016

Damaging Winds in Kansas, July 28, 2016

July 28, 2016 · NWS GID · 7 events in 4 counties and zones

Widespread severe winds and some wind damage occurred over much of north central Kansas on this Thursday afternoon. A couple small areas of thunderstorm activity were ongoing over the Nebraska panhandle during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Widespread severe winds and some wind damage occurred over much of north central Kansas on this Thursday afternoon. A couple small areas of thunderstorm activity were ongoing over the Nebraska panhandle during the morning. Between 10 a.m. and noon CST, a short squall-line (roughly 2 counties wide) developed and was moving through northeast Colorado and southwest Nebraska. It continued southeastward and entered north central Kansas a little after 3 p.m. CST. In the preceding 30 minutes, it had taken on a bow shape. This bow echo raked north central Kansas between 3 and 5:30 p.m. CST. The apex of the bow tracked across southern Phillips County, along the Smith-Osborne County line into northern Mitchell County. This is where the most intense winds and damage occurred. Winds were measured between 50 and 62 mph along its entire path, with a peak gusts of 68 mph in Beloit and 71 mph at Smith Center. Blown down trees and snapped off branches were reported in a few spots, and a roof was blown off part of a business in Phillipsburg.

The initial storms developed in upslope flow behind a weak cold front that had passed through the area the previous evening. By the time the storms were affecting north central Kansas, the front was along the Kansas-Oklahoma border, and weak high moved into Nebraska. In the upper levels, a broad trough extended across the north central and northeast U.S., while a low amplitude subtropical high was over the West. A weak shortwave trough was over Montana and Wyoming at 6 a.m. CST. By early evening, it had migrated into Minnesota, northwest Iowa, and Nebraska. The pre-convective environment was characterized by temperatures in the 80s, with dewpoints in the upper 60s. Mid-level lapse rates were poor, resulting in modest MLCAPE of only 900 to 1400 J/kg, and MUCAPE was not much higher. Effectively deep layer shear was around 35 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 28, 12:03 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 12:03 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
103 PM CDT THU JUL 28 2016

.UPDATE...
Issued at 958 AM CDT Thu Jul 28 2016

The first of potentially several updates to today's forecast has
been published. Here are a few comments regarding mainly these
next 12 hours or so...

By far the main focus has been to considerably-increase chances of
at least light measurable rain (PoPs) for the late morning hours
in our western counties as the fairly weak cluster of
showers/storms drifting east-southeast from western NE is nearly
on our door-step. There is quite a bit of uncertainty whether
this rain will even get into any areas east of Highway 281 this
morning, but will at least carry some slight chances to there and
slightly east. This afternoon, unfortunately, is still a bit of a
"mystery" in both the PoP and severe weather department, as
several models are already off to a pretty "iffy" start with
regards to the ongoing morning activity. There are obviously
additional upstream disturbances lurking behind this first one (as
evidenced by convection over the NE/SD/WY border area, and as this
activity moves in later today the environment could be more
supportive of severe storms. That being said, the considerable
cloud cover associated with the first round of convection may not
do destabilization any favors. Taking the latest RAP13 at face
value, mixed layer CAPE/instability values this afternoon/early
evening are not exactly "off the charts" for our CWA, ranging from
only a few hundred J/kg in our northeast, to perhaps as much as
1000-1500 J/kg in our far west/southwest. Obviously with
seasonably-decent deep layer shear of at least 30-40 knots, at
least a few severe storms are certainly possible within our CWA
especially between the usual 3PM-10PM time frame. The majority of
the CWA is in either a Marginal/Slight Risk per the latest 13z SPC
Day 1 outlook so it's tough to completely rule out a severe storm
anywhere (except for roughly the northeast 1/4), but in theory/"on
paper" agree that the overall-most widespread threat still looks
to focus slightly off to the southwest of our CWA where the
current Enhanced Risk is advertised.

Temp-wise, high temps could be a bit tricky today thanks to
varying periods of mostly sunny and cloudy/mostly cloudy, not to
mention the rain affecting at least our west part of the day. Made
some very minor downward tweaks to previous forecast, but will
maintain an expectation of generally low-80s in most Neb zones and
more-so mid-upper 80s in KS zones.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Jul 28 2016

Current radar shows thunderstorms mostly to the southwest of the
forecast area. With the current track, most of them should remain to
the west of the forecast area. Satellite and observations show mid
and high clouds across the area.

Through daybreak there could be a few of the thunderstorms that make
their way into the western part of the forecast area, but these
should be mainly isolated.

Northwest flow continues across the area today and tonight. There are
a couple of waves that move through the area. The first wave moves
into the area this morning. Thunderstorm chances spread into the
forecast area later in the morning and across much of the area
during the afternoon. Even with the upper level wave moving in,
there are still some differences in where and when the precipitation
will be. There is still enough of the models that bring something
into the area that have kept POPs fairly high. The best chance will
be in the southwest part of the forecast area. During the afternoon,
the MUCAPE is over 3000 J/KG, mainly in the west and southwest. This
is where the best chance of severe weather this afternoon and
evening. Have kept thunderstorms going into the overnight hours, but
as there is much less CAPE, the thunderstorms should not be
severe.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Jul 28 2016

The biggest challenge will be determining any precipitation chances.

Northwest flow becomes more zonal over time as a subtropical ridge
builds north again. This will mean a direction toward warmer and
drier conditions heading into next week. However, there is a small
chance of precipitation through the end of the week, before the
ridge becomes stronger. And even for next week, we are not
completely guaranteed dry conditions as rogue waves may be able to
break through the ridge. Highs will warm from near 80 Friday when
sky cover from an early morning MCS may be stubborn to erode, into
the mid 90s by Monday. Severe weather is not exactly ruled out in
this period, but shear will become relatively low with weak steering
expected, and instability will be rather modest for this time of
year, except when dewpoints may creep up next week. We may even need
to pay attention to heat index next week if we get enough moisture
return.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Jul 28 2016

Although confidence is high that the MAJORITY of the period will
feature VFR ceiling/visibility and rain/storm-free conditions,
there is plenty of uncertainty in the finer details...as there
could easily be at least brief periods of sub-VFR and also
passing showers/storms.

Going into some of these details:
Starting with precipitation/storm chances, have focused a generic
"vicinity thunderstorm" (VCTS) mention during the mid-afternoon
through mid-evening hours to capture the most favored time frame
for possible convection, but it's not out of the question that
some activity could affect the terminals both slightly before and
also after this specified time. Confidence in timing is still too
low to go with any TEMPO groups so stay tuned for amendments if
these become necessary. Turning to ceiling, confidence is pretty
high in VFR especially the first 6-12 hours (unless convection
lowers briefly), but model guidance varies quite a bit on ceiling
potential during the latter half of the period. For now have went
with a low-end VFR ceiling late tonight into Friday morning.
Visibility should also be VFR most of the period, but with enough
hints of at least "light" fog possible late tonight/early Friday
have introduced an MVFR visibility from 10-13z. Lastly, unless
convection results in briefly higher/erratic speeds, surface winds
should otherwise remain fairly light through the period at speeds
largely under 10kt and generally from a north-northeast direction.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Pfannkuch
SHORT TERM...JCB
LONG TERM...Heinlein
AVIATION...Pfannkuch
Hazardous weather outlook, Jul 28, 2:47 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT THU JUL 28 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
347 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THE ENTIRE OUTLOOK AREA STANDS AT LEAST A SLIGHT CHANCE OF SEEING
THUNDERSTORM ACTIVITY...ALTHOUGH THE HIGHEST CHANCES SHOULD FOCUS
GENERALLY SOUTHWEST OF A LINE FROM NEAR KEARNEY TO SUPERIOR
NEBRASKA AND INCLUDING NORTH CENTRAL KANSAS.

AS FOR SEVERE STORM POTENTIAL...WHILE MOST OF THE OUTLOOK AREA
STANDS AT LEAST A MARGINAL RISK OF SEEING AN ISOLATED STRONG TO
MARGINALLY SEVERE STORM...SOMEWHAT GREATER CHANCES OF SEVERE
WEATHER WILL FOCUS WITHIN SOUTHERN PORTIONS OF THE OUTLOOK
AREA...PRIMARILY SOUTH OF A LINE FROM ELWOOD TO FRANKLIN
NEBRASKA...TO MANKATO KANSAS. WITHIN THIS AREA ESPECIALLY...A FEW
STORMS COULD PRODUCE HAIL UP TO AROUND QUARTER SIZE AND WIND GUSTS
OF AT LEAST 60 MPH. ALTHOUGH STRONG STORMS COULD LINGER WELL INTO
THE NIGHT...THE MAIN WINDOW OF OPPORTUNITY FOR SEVERE STORMS
SHOULD FOCUS BEFORE 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE VARIOUS...INTERMITTENT THUNDERSTORM CHANCES WITHIN
ALL...OR AT LEAST PORTIONS OF THE OUTLOOK AREA...THROUGHOUT THE
FRIDAY THROUGH WEDNESDAY TIME FRAME...EXCEPT FOR SUNDAY NIGHT AND
MONDAY. CHANCES FOR SEVERE STORMS CURRENTLY APPEAR RATHER LOW
THROUGH AT LEAST SATURDAY. FOR ANY STORM CHANCES NEXT WEEK...IT IS
STILL TOO SOON TO CONFIDENTLY ASSESS SEVERE WEATHER POTENTIAL.

DURING THE AFTERNOON HOURS ON MONDAY AND TUESDAY...HEAT INDEX VALUES
NEAR 100 DEGREES ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...PRIMARILY WITHIN SOME COUNTIES ALONG AND SOUTH OF THE
NEBRASKA-KANSAS BORDER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

PFANNKUCH/ADP

In the hours before

Local storm report, Jul 28, 2:52 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     S WILSONVILLE           40.11N 100.11W
07/28/2016  E50 MPH          FURNAS             NE   TRAINED SPOTTER

            ESTIMATED 45-50 MPH WINDS WITH TORRENTIAL RAIN ON THE
            SOUTH SIDE OF TOWN IN WILSONVILLE.

&&

SROSSI

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 28, 3:15 PM CST to 3:40 PM CST
Where
Phillips County, Prairie View to 6 mi E of Phillipsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.830, -99.570

Wind gusts were estimated to be near 70 MPH. Near Prairie View, an under-construction grain bin was blown over. In Phillipsburg, several trees up to 12 inches in diameter were downed, causing power outages. A local business lost a portion of its roof.

Thunderstorm Wind, Phillips

When
July 28, 3:20 PM CST to 3:30 PM CST
Where
Phillips County, 3 mi W of Logan to 3 mi WSW of Speed
Measured
61 kt (70 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.670, -99.626

A mesonet site located 3 miles west-southwest of Speed measured a peak gust of 70 MPH. Another mesonet site located in Logan measured a peak gust of 62 MPH.

Thunderstorm Wind, Smith

When
July 28, 3:55 PM CST to 4:10 PM CST
Where
Smith County, 1 mi N of Kensington to Smith Center Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.785, -99.030

Wind gust estimates of 60 to 70 MPH were reported, with the AWOS at the Smith Center Airport measuring a peak gust of 71 MPH. Tree damage was reported in Athol.

Thunderstorm Wind, Osborne

When
July 28, 4:11 PM CST
Where
Osborne County, 2 mi SW of Alton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
39.450, -98.977

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Mitchell

When
July 28, 4:43 PM CST to 4:45 PM CST
Where
Mitchell County, Beloit to 1 mi SE of Beloit
Measured
59 kt (68 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.470, -98.120

A peak wind gust of 68 MPH was measured by a mesonet site in Beloit. Tree damage was reported in town, with limbs up to 6 inches in diameter downed.

Thunderstorm Wind, Smith

When
July 28, 4:47 PM CST
Where
Smith County, Smith Center Arpt
Measured
66 kt (76 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
39.750, -98.780

This peak gust was measured on the backside of the storm. Tree damage was reported in Smith Center.

Thunderstorm Wind, Smith

When
July 28, 4:54 PM CST
Where
Smith County, Smith Center Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
39.750, -98.780

This gust was measured on the backside of the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643243, 643245, 643251, 643254, 643257, 643255, 643256.